Ask a doctor

Is this acne, bruising and swelling normal?

I had my 1st injection of belotero to the tear troughs 11days ago. The clinic I attend do 2sessions -they put in half the amount needed before returning. I had my first session& was fine. I went back yesterday for the remainder& also had my marionette lines done. My eyes are a little puffy today&my mouth has 2 small bruises either side &a few pimples this morning as well as puffiness. As I had no reaction previously I wanted to share my pic. I'm due back in 2weeks for the second half of my vial.

Doctor Answers (3)

Bruising, puffiness and pimples after Beletero

+4
The bruising and puffiness are relativeky common but not inevitable side effects. Pimples are not a common reaction, so you should discuss that with your dermatologist.  

You also might ask about what you can do to minimize bruising and swelling the next time.  For example, leaving with a cold compress to use immediately and at home for a few days can make a huge difference, as well as avoiding certain medicationa and supplements, applying Biafine, Arnica and Vitamin K creams, and having laser if you do bappen to bruise to allow it to resolve quickly.  


New York Dermatologist
5.0 out of 5 stars 5 reviews

Bruising, swelling, acne after injections

+1
Hi! The most common side-effects of injections are bruising and swelling. Factors that may affect bruising are intake of certain supplements  (Vitamin E, fish oil, ginko, garlic, ginseng), blood thinners (aspirin, ibuprofen, NSAIDS, Plavix etc), thin or sun-damaged skin, nutritional deficiency. Sometimes veins and capillaries are injured during injection. 

Laser treatment or suppelements (Arnica, pineapple) and Vitamin K definitely help. Icing before and after the procedure helps as well as avoiding vigorous activity that elevates blood pressure.

Acne around the lip area may represent perioral dermatitis but is not a common side-effect of injection. If it worsens, see your dermatologist and they can prescribe medications to help. 
 

Bishr Al Dabagh, MD
Santa Rosa Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Temporary side effects

+1
Hello! Puffiness and bruising are normal and temporary side effects of Belotero injections, or any filler injection for that matter. To minimize bruising, there are some things you can do to prepare for your injection session. Avoid blood thinning medications and supplements such as aspirin, ibuprofen, vitamin E, fish oil, etc, for at least 7 days unless indicated by your doctor. You can apply ice after your injection, and take supplements such as Arnica or pineapple, which contains a bruise-preventing ingredient called bromelin.

To prevent swelling after your injection session, I recommend avoiding alcohol and salty foods. Drink plenty of water and sleep with an extra pillow behind your head. 

Acne breakouts are unusual after filler injections. I would see your dermatologist again for an evaluation of your acne. 

Andrea Hui, MD
San Francisco Dermatologic Surgeon
5.0 out of 5 stars 11 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.